Georgia, 2022Hail and Damaging Winds in Georgia, July 19 to 21, 2022
July 19 to 21, 2022 · NWS FFC · 26 events in 11 counties and zones
Multiple waves of typical daytime summertime showers and thunderstorms developed within a modestly unstable and abnormally moist tropical airmass during the afternoon and evenings of July 19th through July 21st. These storms produced numerous reports of trees and powerlines down, quarter size hail, and flash flooding across portions of north and central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $124,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple waves of typical daytime summertime showers and thunderstorms developed within a modestly unstable and abnormally moist tropical airmass during the afternoon and evenings of July 19th through July 21st. These storms produced numerous reports of trees and powerlines down, quarter size hail, and flash flooding across portions of north and central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 19, 6:43 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 19, 6:43 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
743 AM EDT Tue Jul 19 2022
...Updated for 12Z Aviation Discussion...
.PREV DISCUSSION... /Issued 336 AM EDT Tue Jul 19 2022/
SHORT TERM /Today through Wednesday/...
Current mosaic radar loop shows showers and isolated thunderstorms
moving east across North and central AL and GA. These storms are
associated with a shortwave moving across the region and they look
like they will hold together for the next few hours. Expecting
another round of convection this afternoon, but it could be hampered
by cloud coverage and the storms working the area over this morning.
With the heating of the day and diurnally driven instability, storms
will ramp up again across much of the forecast area. There will also
be a few weak boundaries laying around the area from the wake of
this mornings storms so they should act as a catalyst and help spark
some redevelopment this afternoon. Capes expected to get up into the
1500-2000 J/kg range today and Wednesday so we will have enough
support for the development of thunderstorms. Not expecting any
widespread severe activity at this time which also goes well with
the general risk areas SPC has across GA Today and Wed. High
temperatures in the mid 80s to low 90s will be close to seasonal
norms today but temps rise into the low 90s to mid 90s Wed.
01
LONG TERM /Wednesday Night through Monday/...
NW flow aloft during the middle of the week, with a longwave trough
just offshore. 500mb shear axis currently overhead has shifted to
the south across far south GA/FL panhandle. By late Thursday/early
Friday, a high pressure ridge centered across the four corners
region of the country will begin to build eastward across the area.
This ridging will remain in place through early next week.
At the surface, a lee trough should remain in place across the CWA
for most of the period. A weak frontal boundary is expected to
approach northern portions of the state late Thursday into early
Friday. The front shouldn't make much southward progress and should
become stationary across the TN valley later Friday into Saturday,
before becoming diffuse. High pressure at the surface will build in
for early next week.
No major changes needed for the forecast period. With high pressure
building aloft and at the surface for early next week, a warming
trend is likely.
NListemaa
&&
.AVIATION...
12Z Update...
Current radar loop shows showers exiting the ATL area with a
second round of storms moving into NW GA. If this second wave
holds together it should move into the ATL area by 14z so have
introduced another round of precip into the TAFs. Still thinking a
third round of storms will develop this afternoon so all in all
it looks to be a fairly stormy day. Ceilings should be mainly VFR
with some MVFR in and around the convective activity.
//ATL Confidence...12Z Update...
Confidence medium to high on all elements.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 89 71 91 73 / 70 40 50 30
Atlanta 88 73 91 75 / 70 50 50 30
Blairsville 82 66 85 68 / 70 40 50 40
Cartersville 87 72 91 73 / 70 50 40 30
Columbus 91 74 92 76 / 70 40 40 20
Gainesville 86 71 89 73 / 70 40 50 30
Macon 92 73 93 75 / 70 40 50 20
Rome 90 73 94 75 / 70 50 40 40
Peachtree City 89 72 91 73 / 70 50 40 30
Vidalia 91 74 91 75 / 60 40 50 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....NListemaa
AVIATION...01
Hazardous weather outlook, Jul 19, 4:01 AM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
501 AM EDT Tue Jul 19 2022
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
501 AM EDT Tue Jul 19 2022
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are possible today across
portions of north and central Georgia. Some storms could become
strong with gusty winds, frequent lightning, and heavy rainfall
as the main threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Scattered thunderstorms are possible each afternoon and evening
across much of the forecast area this week and into the weekend.
Some storms could be strong to severe with strong to damaging wind
gusts, frequent lightning, and heavy rainfall as the main
threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Jul 19, 7:34 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
834 AM EDT Tue Jul 19 2022
GAZ031>033-043-044-191300-
North Fulton GA-Douglas GA-Cobb GA-Paulding GA-South Fulton GA-
834 AM EDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of southeastern
Paulding, central Cobb, northern Douglas and southwestern Fulton
Counties through 900 AM EDT...
At 833 AM EDT, a strong thunderstorm was over Hiram, or near
Douglasville, moving east at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Atlanta, Marietta, Douglasville, Dallas, Sandy Springs, Smyrna, East
Point, Union City, Powder Springs, Fairburn, Austell, Hiram, Lithia
Springs, Fair Oaks, Lost Mountain Park, Vinings, Brownsville, Cascade
Heights, Due West and Campbellton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3389 8485 3399 8481 3396 8439 3374 8443
3357 8459 3378 8490 3378 8491 3379 8492
3380 8494
TIME...MOT...LOC 1233Z 290DEG 24KT 3384 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThunderstorm Wind, Fulton
- When
- July 19, 7:57 AM EST to 7:58 AM EST
- Where
- Fulton County, 2.3 mi E of (Fty)fulton Co Arpt
- Measured
- 40 kt (46 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.780, -84.480
A tree came down on a car at Eleanor Terrace NWS and Eleanor Court NW.
Thunderstorm Wind, Crisp
- When
- July 19, 12:20 PM EST to 12:25 PM EST
- Where
- Crisp County, 2.07 mi N of Wenona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -83.770
Approximately 2000 customers without power across southern limits of Cordele due to multiple trees and powerlines down.
Thunderstorm Wind, Crisp
- When
- July 19, 12:22 PM EST to 12:27 PM EST
- Where
- Crisp County, 0.69 mi S of Arabi
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.820, -83.750
Tree down on powerlines along Buford Road.
Thunderstorm Wind, Douglas
- When
- July 19, 3:15 PM EST to 3:19 PM EST
- Where
- Douglas County, 1.5 mi NNW of Winston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 33.750, -84.830
Large tree down on powerlines on Village Entrance Road.
Thunderstorm Wind, Douglas
- When
- July 19, 3:17 PM EST to 3:21 PM EST
- Where
- Douglas County, 2.15 mi SSW of Douglasville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.720, -84.760
Large tree down on a car in parking lot on 9500 block of Hwy 5. No injuries.
Thunderstorm Wind, Fulton
- When
- July 19, 3:40 PM EST to 3:42 PM EST
- Where
- Fulton County, 1.86 mi WSW of Atlanta
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -84.430
Large tree down on a house at intersection of Lavender Drive NW and Chappell Road NW.
Thunderstorm Wind, Pike
- When
- July 19, 3:55 PM EST to 4:00 PM EST
- Where
- Pike County, 0.58 mi E of Zebulon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.100, -84.340
EM Report of several trees down within the Zebulon city limits.
Thunderstorm Wind, Fulton
- When
- July 19, 3:56 PM EST to 4:00 PM EST
- Where
- Fulton County, 2.4 mi ENE of Atlanta
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.780, -84.360
Tree down on a house on Drewery Street NE.
Thunderstorm Wind, Pike
- When
- July 19, 4:20 PM EST to 4:25 PM EST
- Where
- Pike County, Williamson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -84.370
EM report of two trees down within the Williamson city limits.
Thunderstorm Wind, Coweta
- When
- July 19, 4:40 PM EST to 4:45 PM EST
- Where
- Coweta County, 3.86 mi NNE of Mc Collum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -84.670
Trees down at the intersection of Weldon Road and Hwy 29 N.
Thunderstorm Wind, Walton
- When
- July 19, 4:51 PM EST to 4:55 PM EST
- Where
- Walton County, 1.34 mi WNW of Walnut Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.740, -83.870
Multiple trees down across roads just west-southwest of Walnut Grove.
Thunderstorm Wind, Walton
- When
- July 19, 4:57 PM EST to 5:02 PM EST
- Where
- Walton County, 2.4 mi WSW of Herndonville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.690, -83.740
Tree down blocking lane at Arnold Dairy Farm Road and Jersey Circle Road.
Thunderstorm Wind, Walton
- When
- July 19, 5:00 PM EST to 5:04 PM EST
- Where
- Walton County, 1.34 mi WNW of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.790, -83.740
Multiple trees down just west-southwest of Monroe.
Thunderstorm Wind, Walton
- When
- July 19, 5:02 PM EST to 5:06 PM EST
- Where
- Walton County, 4.09 mi E of Social Circle
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -83.650
Powerlines down across driveway on Amber Stapp Studdard.
Thunderstorm Wind, Walton
- When
- July 19, 5:24 PM EST to 5:26 PM EST
- Where
- Walton County, 4.09 mi E of Social Circle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -83.650
Several trees down along Hawkins Academy Road. EM reported the road had been closed due to trees and powerlines down.
Thunderstorm Wind, Walton
- When
- July 19, 5:25 PM EST to 5:29 PM EST
- Where
- Walton County, 2.88 mi E of Social Circle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.650, -83.670
Several trees down along Amber Stapp Road.
Thunderstorm Wind, Greene
- When
- July 19, 5:46 PM EST to 5:51 PM EST
- Where
- Greene County, 1.34 mi ESE of Wrayswood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.670, -83.300
Several trees down along C M Copelan Road.
Thunderstorm Wind, Dodge
- When
- July 20, 3:21 PM EST to 3:26 PM EST
- Where
- Dodge County, 1.81 mi NE of Ararat
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -83.100
A large tree was reported down on Marion Sheffield Road near the intersection of Sweet Home Church Road.
Thunderstorm Wind, De Kalb
- When
- July 21, 8:56 AM EST to 9:00 AM EST
- Where
- De Kalb County, 0.57 mi E of (Pdk)dekalb Peachtre
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.880, -84.290
Trees and powerlines down near the intersection of Buford Hwy NE and Laventure Drive.
Thunderstorm Wind, Carroll
- When
- July 21, 10:21 AM EST to 10:25 AM EST
- Where
- Carroll County, 1.38 mi N of Villa Rica
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.750, -84.920
Tree down on a house near intersection of Vandenburg Drive and Inverness Drive. No reports of injuries.
Thunderstorm Wind, Carroll
- When
- July 21, 10:26 AM EST to 10:30 AM EST
- Where
- Carroll County, 1.72 mi E of Center Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.680, -85.040
Tree down across road on Oak Grove Road near Spinks Road. Other reports around this area of trees down.
Thunderstorm Wind, Carroll
- When
- July 21, 10:33 AM EST to 10:37 AM EST
- Where
- Carroll County, 2.68 mi ESE of Mandeville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.630, -85.090
Tree down across Mote Road near Pleasant Ridge Road.
Thunderstorm Wind, Carroll
- When
- July 21, 10:46 AM EST to 10:49 AM EST
- Where
- Carroll County, 0.9 mi SW of Carrollton
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.570, -85.090
Tree down on Maple Street near Howell Road.
Thunderstorm Wind, Troup
- When
- July 21, 1:03 PM EST to 1:08 PM EST
- Where
- Troup County, 1.8 mi SW of Harrisonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.160, -85.000
Several trees down on Young Mill Road.
Thunderstorm Wind, Troup
- When
- July 21, 1:32 PM EST to 1:40 PM EST
- Where
- Troup County, 1.74 mi E of Huntington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.020, -85.090
Nearly a dozen reports of downed trees and powerlines west and north of LaGrange, along Hwy 29 and Roanoke Road. Reports include a tree down on a house along West Point Road and a tree on a vehicle on 4th Ave. No reports of injuries.
Hail, Troup
- When
- July 21, 1:46 PM EST to 1:47 PM EST
- Where
- Troup County, 1.18 mi N of La Grange
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.047, -85.029
Quarter-sized hail near the intersection of New Franklin Road and Private Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 19 to 23, 202281 deaths · 35 events
- Excessive Heat in Oklahoma, July 19 to 21, 202229 injured · 25 events
- Lightning Strikes in Florida, July 19, 20221 death · 1 injured · 2 events
- Rip Current in New York, July 19, 20221 death · 1 event
- Damaging Winds in Arizona, July 19, 2022$500,000 · 70 kt wind · 3 events
- Drought in Oklahoma, July 19 to 31, 202225 events
- Excessive Heat in Texas, July 19 to 20, 202221 events
- Damaging Winds in New York, July 19, 2022$19,000 · 55 kt wind · 4 events
- Excessive Heat in Louisiana, July 19 to 20, 202217 events
- Drought in Texas, July 19 to 31, 202214 events
- Heat in Texas, July 19 to 21, 202213 events
- Excessive Heat in Arkansas, July 19 to 21, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051364, 1051365, 1051366, 1051367, 1051369, 1051370, 1051371, 1051372, 1051373, 1051375, 1051376, 1051378, 1051377, 1051379, 1051380, 1051381, 1051382, 1051383, 1051385, 1051387, 1051388, 1051389, 1051390, 1051391, 1051393, 1051395.